Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Billings, MT

May 20, 2005Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 20, 2005, 7:29 PM MDT for Rosebud County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 7:29 PM MDT (01:29 UTC)
Expired
May 20, 2005, 8:30 PM MDT
In force
61 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Rosebud County, MT

The radar

The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 4:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBYZ 210129
SVRBYZ
MTC087-210230-
/O.NEW.KBYZ.SV.W.0013.050521T0129Z-050521T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
729 PM MDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ROSEBUD COUNTY IN SOUTHEAST MONTANA

* UNTIL 830 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR SUMATRA...OR ABOUT 32
  MILES NORTHWEST OF HYSHAM...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN ROSEBUD COUNTY AT 740 PM MDT
  RURAL NORTHERN ROSEBUD COUNTY AT 750 PM MDT

LAT...LON 4676 10765 4659 10758 4669 10637 4705 10650

$$
2 follow-up statements
000 
WWUS55 KBYZ 210204
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
803 PM MDT FRI MAY 20 2005

MTC087-210230-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-050521T0230Z/
ROSEBUD MT-
803 PM MDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR NORTH
CENTRAL ROSEBUD COUNTY...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 18 MILES NORTHEAST
OF SUMATRA...OR ABOUT 30 MILES NORTH OF HYSHAM...MOVING EAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ROSEBUD COUNTY AT 820 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN MONTANA.

LAT...LON 4676 10765 4659 10758 4669 10637 4705 10650

$$
000 
WWUS55 KBYZ 210226
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
825 PM MDT FRI MAY 20 2005

MTC087-210235-
/O.EXP.KBYZ.SV.W.0013.000000T0000Z-050521T0230Z/
ROSEBUD MT-
825 PM MDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROSEBUD COUNTY
EXPIRES AT 830 PM MDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
AND MOVED OUT OF THE AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN MONTANA.

LAT...LON 4676 10765 4659 10758 4669 10637 4705 10650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:33 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 20, 2:33 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT FRI MAY 20 2005

.SHORT TERM...VALID FOR SAT AND SUN...

THE SURFACE BOUNDARY EXPECTED TO PUSH NORTH LOOKS TO HAVE MADE IT
THE SOUTHEAST MT/NORTHEAST WY BORDER. SURFACE DEW POINTS HANGING IN
THE LOW TO MID 50S WITH TEMPS NOW REACHING THE LOW 80S. RUC
INDICATES THE AIRMASS IS STILL CAPPED...BUT SHOULD NOT BE MUCH
LONGER. THE SHORT WAVE TROUGH THAT WAS OVER IDAHO THIS MORNING HAS
MADE IT INTO THE WESTERN ZONES. IT APPEARS SOME COOLING ALOFT HAS
DESTABILIZED CONDITIONS AND ALLOWED THUNDERSTORMS TO DEVELOP OVER
WY/IDAHO/WRN MT. STILL EXPECT THIS FEATURE TO HELP DESTABILIZE THE
AIRMASS OVER THE CENTRAL AND EASTERN ZONES THIS AFTERNOON.
CAPE VALUES SHOULD BE APPROACHING 2500 J/KG RANGE WITH 60KTS OF 0
TO 6KM SHEAR. STILL A LITTLE UNCERTAINTY REGARDING HOW THE
CONVECTION WILL EVOLVE. THE 18Z IS SHIFTING THE SURFACE BOUNDARY
NORTH (ALMOST OUT OF THE CWA) THIS EVENING. THE GFS AND RUC HANG
IT UP OVER THE EASTERN ZONES. AS A RESULT...THE NAM KEEPS MOST OF
THE SIGNIFICANT STORMS OUT OF THE AREA WHILE THE GFS AND RUC
SUGGEST THE CONVECTION WILL BE FARTHER SOUTH. WILL BE GOING
WITH THE FARTHER SOUTH SOLUTIONS. THUS EXPECT SEVERE STORMS TO
DEVELOP LATE TODAY AND CONTINUE THROUGH EARLY EVENING BEFORE
HEADING INTO THE DAKOTAS.
INTERESTING WEATHER CONTINUES INTO SATURDAY AS A DECENT SHORT WAVE
WILL TRACK ACROSS MONTANA AND DEVELOP OVER NORTH DAKOTA. MODELS
SHOW A PRONOUNCED DRY SLOT EXTENDED EAST TO WEST ACROSS THE AREA
WITH PRONOUNCED SUBSIDENCE. DEPENDING ON WHICH MODEL IS
RIGHT...850MB WINDS WILL BE BETWEEN 35 AND 45KTS OVER PARTS OF THE
NORTHERN ZONES. MIXING SHOULD BE FAIRLY DEEP FOR GOOD GUST
POTENTIAL. THE PATTERN IS FAVORABLE FOR STRONG WINDS. SO DESPITE
MODEL DIFFERENCES...FEEL A HIGH WIND WATCH IS WARRANTED FOR THE
NORTHERN AND FAR EASTERN ZONES.

WEATHER WILL QUIET DOWN FOR AS AN UPPER LEVEL RIDGE BUILDS IN.

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

THE MODELS ARE SHOWING REASONABLE AGREEMENT AND CONSISTENCY MONDAY
MORNING UNTIL ABOUT TUESDAY NIGHT...WHEN MODELS BEGIN TO DIVERGE
SIGNIFICANTLY.

FOR MONDAY DAY...ADDED SLIGHT CHANCE POPS AND UPPED CLOUDS TO MOSTLY
CLOUDY FOR MOST OF THE AREA. GFS/NAM HAVE BEEN CONSISTENT IN
BRINGING A WEAK COLD FRONT THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST
DURING THE DAY MONDAY...AND SLIGHT CHANCE POPS AND MOSTLY CLOUDY
SKIES SEEMED WARRANTED. ALSO...LOWERED MAX TEMPS IN THE WEST ON
MONDAY WHERE IT LOOKS LIKE THE FRONT WILL PROBABLY PASS BY
NOON...ALTHOUGH EXACT TIMING OF A FRONT THAT FAR OUT IS OBVIOUSLY
VERY TOUGH.

TUESDAY LOOKS LIKE A QUIET DAY IN BETWEEN SYSTEMS...AND MADE NO
CHANGES TO TUESDAYS FORECAST.

FOR WEDNESDAY AND THURSDAY...GFS HAS BEEN FAIRLY CONSISTENT IN
BRINGING COOLER AND UNSETTLED WEATHER TO THE REGION WITH AN UPPER
LEVEL LOW CENTERED OVER APPROXIMATELY WESTERN SASKATCHEWAN
SPINNING WAVES OF VORTICITY THROUGH THE AREA. HOWEVER...0Z GFS WAS A
MAJOR OUT LIER...WITH THE UPPER LEVEL LOW BEING MUCH FURTHER EAST
WITH DRY NORTH TO NORTHWEST FLOW WEDNESDAY AND THURSDAY.
DONT TRUST 0Z GFS AND WENT WITH THE OTHER GFS MODEL RUNS OVER THE PAST
DAY. CANADIAN MODEL AGREES MORE WITH THE UNSETTLED 12Z GFS...WHILE
THE ECMWF IS WARMER WITH MORE ZONAL FLOW. BECAUSE OF MODEL
DISAGREEMENTS...I DIDNT GO HOG WILD OVER THE WEDNESDAY TO
THURSDAY PERIOD. I LEFT OUR SLIGHT CHANCE POPS AS IS WEDNESDAY AND
THURSDAY...AND LOWERED MAX T/MIN T FOR WEDNESDAY AND THURSDAY
ABOUT 3 DEGREES F. IF SUBSEQUENT GFS MODEL RUNS STAY
CONSISTENT...AND THE ECMWF COMES IN LINE WITH THE GFS...WILL HAVE
TO THINK ABOUT LOWERING TEMPS/RAISING POPS WEDNESDAY AND THURSDAY.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 052/071 046/076 047/067 043/071 041/066 039/063 044/070
    60/N    00/B    02/T    00/B    03/T    22/T    00/B
LVM 049/064 041/073 042/065 039/071 032/066 035/061 038/068
    60/N    00/B    03/T    20/B    03/T    22/T    00/B
HDN 052/068 047/078 047/070 049/072 043/069 042/063 048/071
    60/N    00/B    02/T    00/B    03/T    22/T    00/B
MLS 053/071 045/074 046/075 048/073 040/067 040/066 044/068
    62/T    00/B    02/T    00/B    02/T    22/T    00/B
4BQ 052/073 045/073 046/077 048/070 039/065 037/065 040/064
    60/N    00/B    02/T    22/T    02/T    22/T    00/B
BHK 056/070 043/073 047/076 045/069 040/064 039/064 039/065
    82/T    00/B    02/T    00/B    02/T    22/T    00/B
SHR 050/069 043/075 044/074 045/072 038/067 036/062 040/066
    40/N    00/B    02/T    20/N    02/T    22/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING TO SATURDAY
      EVENING FOR ZONES 30>33-37-63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 20, 5:29 PM MDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT FRI MAY 20 2005

MTZ028-029-034>036-038>042-056>058-064>068-212330-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING.
PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-212330-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-037-063-212330-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-CARTER-JUDITH GAP-
529 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING.
PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FOR LOCATIONS IN SOUTHEAST MONTANA
SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED BEYOND SATURDAY. PLEASE
REFER TO GTFNPWBYZ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:40 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             5 S RYEGATE             46.23N 109.25W
05/20/2005  1.00 INCH        GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

FOISY
Local storm report, May 20, 6:47 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 N ROUNDUP            46.59N 108.54W
05/20/2005  0.75 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0637 PM     HAIL             5 S RYEGATE             46.23N 109.25W
05/20/2005  1.00 INCH        GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

FOISY
Local storm report, May 20, 7:11 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
711 PM MDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 N ROUNDUP            46.59N 108.54W
05/20/2005  0.75 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0637 PM     HAIL             5 S RYEGATE             46.23N 109.25W
05/20/2005  1.00 INCH        GOLDEN VALLEY      MT   TRAINED SPOTTER

0705 PM     HAIL             7 E LAVINA              46.30N 108.79W
05/20/2005  1.75 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

            DEAN CREEK AREA

&&

FOISY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:01 PM MDTTornado WarningBYZSweet Grass16 min
May 20, 6:08 PM MDTTornado WarningBYZGolden Valley, Wheatland37 min
May 20, 6:16 PM MDTSevere Thunderstorm WarningBYZMusselshell29 min
May 20, 6:37 PM MDTTornado WarningBYZGolden Valley, Stillwater34 min
May 20, 6:45 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud45 min
May 20, 7:00 PM MDTTornado WarningBYZMusselshell45 min
May 20, 7:40 PM MDTTornado WarningBYZYellowstone41 min
May 20, 8:19 PM MDTSevere Thunderstorm WarningBYZTreasure41 min
May 20, 8:54 PM MDTSevere Thunderstorm WarningBYZRosebud66 min
May 20, 10:21 PM MDTSevere Thunderstorm WarningBYZRosebud60 min
May 20, 10:32 PM MDTSevere Thunderstorm WarningBYZCuster28 min
May 20, 11:17 PM MDTSevere Thunderstorm WarningBYZCuster45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.